Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 202, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2005, 8:15 PM MDT for Mercer County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2005, 8:15 PM MDT (02:15 UTC)
- Expired
- Jul 7, 2005, 9:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Mercer County, ND
The radar
The Bismarck radar (KBIS), 100 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 9:10 PM MDT | HAIL 1 | Hazen, ND | REPORTED BY HAM RADIO OPERATOR AT CAMPGROUND IN WEST HAZEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 5:45 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2649 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2032 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 080216
SVRBIS
NDC057-080300-
/O.NEW.KBIS.SV.W.0202.050708T0215Z-050708T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM MDT THU JUL 7 2005
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 900 PM MDT
* AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES
WEST OF PICK CITY TO 15 MILES SOUTH OF GOLDEN VALLEY...OR ALONG
A LINE EXTENDING FROM 54 MILES SOUTH OF MINOT TO 32 MILES
NORTHEAST OF DICKINSON...AND MOVING EAST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GOLDEN VALLEY NOW
PICK CITY AND BEULAH AROUND 820 PM MDT
HAZEN AROUND 830 PM MDT
IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING
CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4753 10212 4703 10215 4702 10179 4721 10171
4729 10146 4754 10142
$$
HEINERT1 follow-up statement
000
WWUS53 KBIS 080237
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
935 PM CDT THU JUL 7 2005
NDC057-080300-
/O.CON.KBIS.SV.W.0202.000000T0000Z-050708T0300Z/
MERCER ND-
835 PM MDT THU JUL 7 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM MDT FOR
MERCER COUNTY...
AT 833 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF PICK CITY TO
14 MILES SOUTH OF ZAP...OR ALONG A LINE EXTENDING FROM 51 MILES SOUTH
OF MINOT TO 40 MILES EAST OF DICKINSON...MOVING EAST AT 15 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BEULAH NOW
PICK CITY BY 855 PM MDT
HAZEN BY 850 PM MDT
DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
VERY DANGEROUS LIGHTNING CAN ALSO BE EXPECTED WITH THIS STORM.
LAT...LON 4753 10212 4703 10215 4702 10179 4721 10171
4729 10146 4754 10142
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:30 PM MDT, 6 hours 45 minutes earlier.
Area forecast discussion, Jul 7, 1:30 PM MDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT THU JUL 7 2005 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT COLD FRONT ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA THIS AFTERNOON WILL BECOME QUASI-STATIONARY ACROSS THE NORTHWEST TONIGHT. EXPECT THUNDERSTORMS TO FORM ALONG COLD FRONT THEN MOVE EAST AS MOD LEVEL SHORTWAVE/SPEEDMAX MOVES INTO THE REGION. SUFFICIENT CAPE AND MID LEVEL WINDS FOR LARGE MCS SYSTEM TO PROPAGATE EASTWARD THEN SOUTHEAST INTO SCNTRL/SERN ND BY MORNING. WITH K INDEX ABOVE 35 WILL KEEP MENTION OF SEVERE WITH HEAVY RAIN. MEANWHILE...H5 RIDGE WILL BUILD INTO THE NORTHERN PLAINS. OLD FRONTAL BOUNDARY ACROSS THE NORTHWEST WILL RETREAT AS HEAT BUILDS INTO THE REGION FRIDAY AND SATURDAY. THIS OLD/WEAK FRONTAL BOUNDARY WILL BECOME ACTIVE BY FRIDAY NIGHT...BUT BETTER CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY AS STRONGER SHORTWAVE MOVES THROUGH THE NORTHERN PLAINS. WILL LIKELY SEE VERY WARM TEMPERATURES ON SATURDAY. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT H500 VORT ENERGY AND TAIL END OF UPPER TROUGH MOVES EAST MONDAY MORNING...SO KEPT MENTION OF MORNING THUNDERSTORMS IN THE EAST. H500 RIDGE BUILDS QUITE STRONG FROM THE WESTERN CONUS INTO THE PLAINS ON MONDAY THROUGH THE REMAINDER OF THE EXTENDED PERIOD. THE H500 RIDGE PUSHES NORTHWARD WELL INTO THE CANADIAN ROCKIES RESULTING IN A NORTHWEST FLOW ALOFT OVER THE STATE. THIS WOULD KEEP TEMPERATURES IN THE 80S AND 90S OVER NORTH DAKOTA...WITH HIGHER TEMPERATURES TO THE SOUTHWEST. SOME SURFACE AIR FLOW FROM CANADA SHOULD KEEP DEWPOINT TEMPERATURES IN THE 50S TO MID 60S...RATHER THAN HIGHER DEWPOINT (HIGHER HUMIDITY) AIR MOVING UP THE PLAINS FROM THE GULF OF MEXICO. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/JV
Hazardous weather outlook, Jul 7, 4:00 AM MDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT THU JUL 7 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080959- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 500 AM CDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WARM TEMPERATURES AND HIGH DEWPOINTS WILL CAUSE DEEP INSTABILITY THIS AFTERNOON WITH A WEAK CAP. PRECIPITABLE WATER WILL BE AN INCH OR MORE WITH A K-INDEX OF AROUND 35 INDICATING POTENTIAL FOR HEAVY RAIN. A WEAK TROUGH WILL MOVE SLOWLY ACROSS WESTERN AND CENTRAL NORTH DAKOTA PROVIDING A WEAK CONVERGENT ZONE...LEADING TO THE POTENTIAL FOR THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 7, 8:12 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM CDT THU JUL 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL WHITE SHIELD 47.66N 101.85W
07/07/2005 1.00 INCH MCLEAN ND PUBLIC
DIME TO QUARTER SIZE HAIL FROM 835 PM CDT TO 855 PM CDT.
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:52 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 53 min |
| Jul 7, 7:32 PM MDT | Tornado Warning | BIS | McLean | 28 min |
| Jul 7, 7:44 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 31 min |
| Jul 7, 7:58 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 62 min |
| Jul 7, 8:20 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 60 min |
| Jul 7, 8:29 PM MDT | Tornado Warning | BIS | Mercer | 27 min |
| Jul 7, 8:38 PM MDT | Flash Flood Warning | BIS | McLean, Mercer | 3 hr |
| Jul 7, 8:40 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 65 min |
| Jul 7, 8:44 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 61 min |
| Jul 7, 9:00 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 45 min |
| Jul 7, 9:21 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 39 min |
| Jul 7, 9:25 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 65 min |
| Jul 7, 9:36 PM MDT | Flash Flood Warning | BIS | Bottineau | 3 hr |
| Jul 7, 9:43 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 62 min |
| Jul 7, 10:00 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 60 min |
| Jul 7, 10:46 PM MDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 19 min |
| Jul 7, 10:48 PM MDT | Severe Thunderstorm Warning | BIS | Pierce | 42 min |
| Jul 7, 11:05 PM MDT | Tornado Warning | BIS | Pierce | 25 min |
| Jul 7, 11:24 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 66 min |
| Jul 7, 11:35 PM MDT | Severe Thunderstorm Warning | BIS | Wells | 48 min |
| Jul 7, 11:43 PM MDT | Severe Thunderstorm Warning | BIS | Foster | 62 min |
| Jul 7, 11:57 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 63 min |
| Jul 8, 12:45 AM MDT | Severe Thunderstorm Warning | BIS | Foster | 30 min |
| Jul 8, 1:01 AM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 45 min |
| Jul 8, 1:27 AM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 63 min |
| Jul 8, 2:29 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 61 min |
| Jul 8, 3:46 AM MDT | Severe Thunderstorm Warning | BIS | Dickey | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.